Kentucky, 2017

Lightning Strike in Kentucky, May 19, 2017

May 19, 2017 · NWS RLX · 1 event in 1 county or zone

Showers and thunderstorms formed along a cold front which moved through northeastern Kentucky during the evening of the 19th. The storms remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed along a cold front which moved through northeastern Kentucky during the evening of the 19th. The storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 19, 7:12 PM EST, 48 minutes earlier.

Area forecast discussion, May 19, 7:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
812 PM EDT Fri May 19 2017

.SYNOPSIS...
Cold front moves in from the west tonight, and then lifts back
north, keeping area unstable this weekend. A new cold front
crosses from the west Sunday night. High pressure Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 810 PM...

Canceled watch 247 showers and thunderstorms move east and
weaken. Severe wording removed from grids / forecast.

As of 515 PM Friday

Surface low pressure located just northwest of the CWA with a
cold front extending south-southwestward from it, eventually
tailing back to the southwest through the lower Ohio River
Valley as of 5 PM.

CAPE values were up around 2500 J/kg ahead of the storms but the
shear was largely north of the low pressure center and most of
the storms. However, 15 to 20 kts h85 flow and 25 to 30 kts
mean h85-h5 flow could still support some storm organization.

Adjusted PoPs, clouds and thunder to better reflect line of
storms along cold front traversing east across the area
overnight. Severe weather wording added where watch 247 is in
effect until 11 pm over much of the middle Ohio Valley, then
the intensity and coverage decrease overnight.

As of 205 PM Friday...

The convection that moved into the southern CWA this morning
has completely disrupted the overall synoptic setup, so there is
some disarray to the activity this afternoon and what is
expected later tonight. Got a mesohigh developed where the
decaying convection/stratiform rain shield resides from the
morning activity, with a northerly moving outflow boundary
sparking the next round of convection across the northern tier.
This has made the warm front over the area all but impossible to
locate. The cool mesohigh has either made a pocket within the
warm sector that is trying to move north, or it is holding up
the front. Either way, modification of what is left over of
heating today could be enough to get another round of isolated
convection into the evening as the synoptic flow of the warm
sector gets going again.

High res models indicating another wave of activity moving in
from the northwest heading into early tonight, so ramp the POPs
up to likely in this area. Overall the activity has remained
largely below severe limits, and expect that trend to continue,
although given the slight risk that was extended into the area,
isolated severe cannot be ruled out. Flow aloft still remains a
limiting factor here. Will need to watch the coal fields for
additional rain with well over an inch falling earlier this
morning.

&&

.SHORT TERM /SATURDAY NIGHT/...
As of 230 PM Friday...

Saturday night will feature a lifting warm front to the
northeast. Showers and thunderstorms will be possible during
this time. Any storm that does move across the area will be capable
of heavy rain. Additional rain will accompany the cold front on
Sunday. As the frontal system moves east, rainfall will
diminish during the overnight hours Sunday. Areas that have
already received heavy rainfall from Friday morning and
afternoons storms should be closely monitored for potential
flash flooding during this weekend.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 230 PM Friday...

A period of cooler and drier air will follow the exiting cold
front early Monday. However, the chances for rain return by
midweek with the next frontal system. Temperatures will return
to a more seasonable level during this period.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 810 PM Friday...

Showers and thunderstorms associated with a cold front were
approaching the Ohio River from the west as of 00Z. These
showers and thunderstorms will likely affect HTS and PKB during
the first 3 or 4 hours of the forecast, arriving by about 01Z.
MVFR ceilings and MVFR to IFR visibility are possible, along
with gusty winds. The showers and thunderstorms will weaken as
they move east, possibly affecting CRW and CKB 03-08Z. By the
time the precipitation reaches the WV mountains after 06Z, only
showers with minimal aviation impacts are expected.

As the cold front moves into the area, MVFR stratocu is likely
overnight into Saturday morning, but not quite making it as far
southeast as CRW and BKW. Also, valley fog forming overnight may
become dense, depending on the rain.

Conditions should improve to VFR by late Saturday morning,
except MVFR stratocu may hang on at PKB into the afternoon.
Also, showers and thunderstorms are likely to be around Saturday
afternoon, on account of the front still being in the area, and
beginning to retreat north.

Light southwest flow early on, with possible strong gusts in
thunderstorms over the middle Ohio Valley, will become light and
variable overnight and basically remain so on Saturday. Light to
moderate west flow aloft will become light west to southwest on
Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SUNDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Amendments likely for changing environments
from thunderstorm/rain passage, and post rain nocturnal fog.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    L    L    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L

AFTER 00Z SUNDAY...
Isolated IFR possible in fog Saturday, Sunday and Monday nights,
and in showers and thunderstorms Sunday into Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/TRM/26
NEAR TERM...TRM/26
SHORT TERM...JB
LONG TERM...JB
AVIATION...TRM
Hazardous weather outlook, May 19, 7:11 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
811 PM EDT Fri May 19 2017

VAZ003-004-WVZ024>026-033-034-039-515>526-210015-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
811 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
040-210015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Barbour-
811 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of severe thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 19, 6:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     NEW LEXINGTON           39.71N  82.21W
05/19/2017                   PERRY              OH   911 CALL CENTER

            TREE DOWN IN TOWN OF JUNCTION CITY BLOCKING ROADWAY

&&

EVENT NUMBER RLX1700418

SL
Special weather statement, May 19, 6:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
715 PM EDT FRI MAY 19 2017

OHZ067-075-076-192345-
Washington-Athens-Morgan-
715 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...MORGAN AND NORTHERN ATHENS COUNTIES...

At 714 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of McConnelsville to near
Glouster. Movement was east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Marietta, Glouster, McConnelsville, Beverly, Chesterhill,
Williamstown, Malta, Lowell, Stockport, Jacksonville, Trimble,
Bristol, Macksburg, Amesville, Lower Salem, Burr Oak State Park,
Hackney, Fleming, Bartlett and Devola.

This includes Interstate 77 in Ohio between mile markers 2 and 17.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3959 8130 3941 8144
      3940 8147 3936 8154 3943 8218 3955 8207
      3955 8204 3959 8204 3976 8188
TIME...MOT...LOC 2314Z 280DEG 37KT 3974 8180 3948 8203

17
Local storm report, May 19, 6:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     NEW LEXINGTON           39.71N  82.21W
05/19/2017                   PERRY              OH   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY IN SHAWNEE

&&

EVENT NUMBER RLX1700419

SL
Special weather statement, May 19, 6:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
743 PM EDT FRI MAY 19 2017

KYZ101>103-OHZ086-087-WVZ005>008-014-200015-
Boyd-Greenup-Carter-Gallia-Lawrence-Jackson-Mason-Wayne-Cabell-
Putnam-
743 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHERN
GREENUP...CARTER...GALLIA...LAWRENCE...MASON...CABELL...NORTHWESTERN
PUTNAM...NORTHWESTERN WAYNE AND WEST CENTRAL JACKSON COUNTIES...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rio Grande to near Ironton to near Head
of Grassy. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Grayson, Gallipolis,
Coal Grove, Olive Hill, Rio Grande, Chesapeake, Proctorville,
Cannonsburg, Lake Vesuvius, Carter Caves State Park, Barboursville,
Kenova, Milton, Catlettsburg, Ceredo and Buffalo.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 155 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 26.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3834 8323 3843 8323 3845 8321 3854 8278
      3893 8236 3881 8174 3837 8222 3822 8298
      3833 8326
TIME...MOT...LOC 2343Z 290DEG 33KT 3886 8238 3853 8274 3841 8332

17
Special weather statement, May 19, 7:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
817 PM EDT FRI MAY 19 2017

KYZ102-105-200045-
Carter-Lawrence-
817 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAWRENCE AND CARTER
COUNTIES...

At 817 PM EDT, a strong thunderstorm was located near Head of Grassy,
or near Olive Hill, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Webbville, Denton, Rush, Grahn, Willard, Hitchins, Houckville,
Soldier and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
177.

LAT...LON 3834 8323 3842 8323 3836 8277 3824 8279
      3823 8276 3807 8280 3809 8291 3812 8289
      3817 8292 3817 8298 3820 8301 3820 8304
      3818 8305 3823 8309 3827 8317 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 0017Z 286DEG 25KT 3833 8329

17
Special weather statement, May 19, 7:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
822 PM EDT FRI MAY 19 2017

KYZ103-105-WVZ005>008-013>016-026-200115-
Boyd-Lawrence-Jackson-Roane-Boone-Mason-Kanawha-Lincoln-Wayne-Cabell-
Putnam-
822 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
NORTH CENTRAL LAWRENCE...CENTRAL MASON...CABELL...NORTHERN KANAWHA...
PUTNAM...LINCOLN...SOUTHWESTERN ROANE...NORTHERN WAYNE...SOUTHERN
JACKSON AND NORTHWESTERN BOONE COUNTIES...

At 821 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Racine to 6 miles north
of Ona to Barboursville to Durbin. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Charleston, Huntington, Nitro, Ripley, Winfield, Wayne, Hamlin, Beech
Fork State Park, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Barboursville, Sissonville, Milton, Eleanor, Buffalo,
Clendenin and Poca.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 96 and 139.
 Interstate 64 in West Virginia between mile markers 11 and 57.
 West Virginia Turnpike near mile marker 95.
 Route 119 between mile markers 56 and 80.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3826 8279 3840 8240 3844 8233 3888 8196
      3876 8124 3852 8129 3841 8140 3804 8198
TIME...MOT...LOC 0021Z 268DEG 35KT 3883 8195 3852 8222 3841 8233 3829
8263

14

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Greenup

When
May 19, 8:00 PM EST
Where
Greenup County, 1.08 mi NNW of Bellefonte
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
38.493, -82.691

A house was struck by lighting, causing a fire to start inside one of the walls. One room sustained damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688575.